Texas, 2013

Flash Flooding in Texas, May 28 to 29, 2013

May 28 to 29, 2013 · NWS AMA · 5 events in 1 county or zone

The combination of significant quantities of hail and heavy rain caused localized flash flooding across the city after the storm ended. The Amarillo Police Department reported 6 high water rescues associated with this flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of significant quantities of hail and heavy rain caused localized flash flooding across the city after the storm ended. The Amarillo Police Department reported 6 high water rescues associated with this flooding. The Amarillo ASOS (Potter County) reported 1.23 inches of rain for the day which fell short of the all-time record for 24 hour rainfall of 1.99 inches occurred in 1985. No injuries were reported with these high water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 5:02 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, May 28, 5:02 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE MAY 28 2013

.AVIATION...
A STATIONARY FRONT NEAR THE OKLAHOMA PANHANDLE AND A DRYLINE
EXTENDING FROM THE FRONT IN THE EASTERN OKLAHOMA PANHANDLE SOUTHWEST
INTO THE SOUTHWEST TEXAS PANHANDLE WILL PRODUCE SCATTERED CONVECTION
MAINLY AFFECTING THE AMARILLO TAF SITE THROUGH 06Z WEDNESDAY. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THE CONVECTION. SOUTHERLY TO
SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS EXCEPT WIND
GUSTS OF 40 TO 50 KNOTS OR GREATER NEAR THE CONVECTION.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 28 2013/

DISCUSSION...
WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS
AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE
NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND
EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER
LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE
SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO
DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF
THE PANHANDLES.

NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE
APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER
WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY.

THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN
WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW
ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR
MASS FILTERS ACROSS THE PANHANDLES.

FIRE WEATHER...
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL
BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT...
SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT
SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD
SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE
WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE
LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, May 28, 2:08 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE MAY 28 2013

OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES
TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE
MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH
FRIDAY.

GOEHRING

In the hours before

Local storm report, May 28, 10:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1143 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             4 WSW AMARILLO          35.19N 101.88W
05/28/2013  M1.75 INCH       POTTER             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1300509

FENNER
Local storm report, May 28, 10:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1145 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             AMARILLO                35.20N 101.82W
05/28/2013  E2.75 INCH       POTTER             TX   TRAINED SPOTTER

            HAIL BROKE WINDOWS AT A RESTAURANT AT 34TH AND SONCY.

&&

CORRECTED REMARKS

EVENT NUMBER AMA1300508

KRAUSE
Local storm report, May 28, 10:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1147 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             AMARILLO                35.20N 101.82W
05/28/2013  E1.00 INCH       POTTER             TX   PUBLIC

&&

EVENT NUMBER AMA1300510

KRAUSE
Local storm report, May 28, 10:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1150 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             7 WSW AMARILLO          35.16N 101.94W
05/28/2013  M1.25 INCH       RANDALL            TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1300511

FENNER
Local storm report, May 28, 10:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             AMARILLO                35.20N 101.82W
05/28/2013  E0.88 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300512

KRAUSE
Local storm report, May 28, 10:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1154 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             4 NNW AMARILLO          35.26N 101.83W
05/28/2013  E1.00 INCH       POTTER             TX   AMATEUR RADIO

            1.5 INCHES OF HAIL COVERING GROUND.

&&

EVENT NUMBER AMA1300513

FENNER

The radar

The Amarillo radar (KAMA), 14 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
May 28, 11:05 PM CST to 11:50 PM CST
Where
Potter County, 2.15 mi WNW of Amarillo to 2.14 mi WNW of Amarillo
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.210, -101.856

A supercell thunderstorm brought copious amounts of large hail and heavy rain to Amarillo. The hail clogged drainage systems which caused localized flash flooding. One motorist was caught in flood waters at the underpass near Bowie Street and 6th Ave. The driver reported that water was rapidly rising into the interior of the vehicle, but was able to escape the flood waters unassisted. Once the water receded, a tow truck was able to remove the vehicle from underneath the overpass.

Flash Flood, Potter

When
May 28, 11:12 PM CST to 11:50 PM CST
Where
Potter County, 0.48 mi SSE of Amarillo to 0.49 mi SSE of Amarillo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.193, -101.818

After a supercell produced copious amounts of large hail and heavy rain, a trained spotter near the intersection of Interstate 40 and Ross Road reported two cars stranded under the underpass. No injuries or swift water rescues were associated with this report.

Flash Flood, Potter

When
May 28, 11:13 PM CST to 11:50 PM CST
Where
Potter County, 2.91 mi WSW of Amarillo to 2.87 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.191, -101.871

After a supercell produced copious amounts of large hail and heavy rain the 2800 block of Duniven Street in Amarillo (Potter County) was affected by a localized flash flood. A vehicle became stranded in the flood waters and the Amarillo Police Department performed a high water rescue. No injuries were reported with this rescue and the flood waters receded quickly.

Flash Flood, Potter

When
May 28, 11:47 PM CST to 11:51 PM CST
Where
Potter County, 3.77 mi NNE of Amarillo to 3.84 mi NNE of Amarillo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.252, -101.799

A supercell thunderstorm brought copious amounts of large hail and heavy rain to Amarillo. The hail clogged drainage systems which caused localized flash flooding near the intersection of North Grand Street and East Hastings Ave. A motorist became stranded in the flood waters, and the Amarillo Police Department was called to perform a high water rescue. The motorist was uninjured and the flood waters quickly receded once the supercell moved out of the area.

Flash Flood, Potter

When
May 28, 11:51 PM CST to May 29, 12:10 AM CST
Where
Potter County, 3.47 mi NE of Amarillo to 3.43 mi NE of Amarillo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.238, -101.779

A supercell thunderstorm brought copious amounts of large hail and heavy rain to the city of Amarillo (Potter County). The large hail clogged drainage systems which caused localized flash flooding near the intersection of North Eastern Street and northeast 24th Ave. A motorist became stranded in the flood waters and the Amarillo Police Department were called out to perform a high water rescue. The motorist was uninjured and the flood waters quickly receded once the thunderstorm had moved out of the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459194, 459195, 459196, 459197, 459198.